A general framework is presented to discuss the approximate solutions of an evolution equation in a Banach space, with a linear part generating a semigroup and a sufficiently smooth nonlinear part. A theorem is presented, allowing to infer from an approximate solution the existence of an exact solution. According to this theorem, the interval of existence of the exact solution and the distance of the latter from the approximate solution can be evaluated solving a one-dimensional "control" integral equation, where the unknown gives a bound on the previous distance as a function of time. For example, the control equation can be applied to the approximation methods based on the reduction of the evolution equation to finite-dimensional manifolds: among them, the Galerkin method is discussed in detail. To illustrate this framework, the nonlinear heat equation is considered. In this case the control equation is used to evaluate the error of the Galerkin approximation; depending on the initial datum, this approach either grants global existence of the solution or gives fairly accurate bounds on the blow up time.
On approximate solutions of semilinear evolution equations / C. Morosi, L. Pizzocchero. - In: REVIEWS IN MATHEMATICAL PHYSICS. - ISSN 0129-055X. - 16:3(2004), pp. 383-420.
|Titolo:||On approximate solutions of semilinear evolution equations|
PIZZOCCHERO, LIVIO (Ultimo)
|Parole Chiave:||Blow up; Differential equations; Nonlinear heat equation; Theoretical approximation|
|Settore Scientifico Disciplinare:||Settore MAT/07 - Fisica Matematica|
|Data di pubblicazione:||2004|
|Digital Object Identifier (DOI):||http://dx.doi.org/10.1142/S0129055X04002023|
|Appare nelle tipologie:||01 - Articolo su periodico|